Weight Loss Support - Weight loss and birth control?




View Full Version : Weight loss and birth control?


yossarianlives
11-25-2010, 08:05 PM
Sooo, I'm going traveling next year and decided I'm going to go back onto oral contraceptives if anything just to give me peace of mind while away from home. Back in 2007 I was put on Microgynon and my weight ballooned up to 15stone over a year and a bit.

I'd like to believe that it was only my lifestyle that made me balloon like that, but I'm nervous that it was the birthcontrol. Now I'm really nervous of undoing all my hard work by going on to Microgynon again.

How has everyone else's weight-loss been whilst on birth control?


Wild Vulpix
11-25-2010, 08:10 PM
I started losing weight in January, then got really serious about it once summer started... at the end of summer, my doctor put me on the NuvaRing. I've been on it for four or five months now and...

The rate of my weight loss hasn't changed at all. It hasn't been harder, or easier. :)

krampus
11-25-2010, 08:41 PM
I am on low-dose ortho-tricyclen pills. Upon first going on them I noticed a slight spike in appetite but I just powered through it. The hormones themselves haven't caused me to gain, and I trained my appetite to shut up.


ielena
11-26-2010, 05:22 AM
I started losing weight in January, then got really serious about it once summer started... at the end of summer, my doctor put me on the NuvaRing. I've been on it for four or five months now and...

The rate of my weight loss hasn't changed at all. It hasn't been harder, or easier. :)

Im using NuvaRing too and same for me.

Robsia
11-26-2010, 05:32 AM
I used to be on the Pill the whole time I was overweight but it was more the fact that I ate like a pig!!

Later I was on the injection for one lot of three months but I put on ten pounds and was super cranky.

Now I use the Mirena which does have a low amount of hormonal birth control but don't notice it at all - maybe you could try that instead of the Pill.

JMSilver
11-26-2010, 06:10 PM
I use... Microgynon (Australia), which is the lowest dosage I can get. The Pill screws with my emotions (which makes me eat more) too much on higher dosages.

nelie
11-26-2010, 06:36 PM
I strongly believe the pill helped me lose weight and yes I've been on it the entire time.

Smiller264
11-26-2010, 10:06 PM
I'm on ortho-tricyclen and haven't noticed any difference in mental health or appetite. I had very bad side effects on Seasonique and some friends had bad side effects on Yaz, so I personally would not recommend those two.

kaplods
11-26-2010, 11:02 PM
I put off birth control for years, because everyone including doctors told me it could cause weight gain. I did eventually go on birth control and found that it helped me tremendously with my appetite.

I started my period when I was in 4th grade (at 9 or 10), and from the start it gave me a lot of trouble with cramping, mood swings, and cravings. Every month, my eating would be out of control pms/tom week. It would take me most of the rest of the month to lose what I gained "that week."

Hubby even called me "werewolf." I probably still wouldn't be losing weight if I hadn't discovered birth control. My current birth control doesn't work quite as well on appetite as my previous one (but my insurance doesn't cover it anymore), still it's a lot better than being without. Without birth control, during pms/tom week I just feel starved no matter how much I eat. My stomach can hurt from eating too much, and I still can't get rid of the food obsessions and compulsion to eat.

I don't know what I'd do without birth control.

RoseRodent
11-27-2010, 09:52 AM
I'm one of the unlucky ones, every time I've gone on the pill I've gained 20lbs virtually overnight, but every time I come off it's just fallen off with no effort so I suppose that's the flipside, or would have been if I hadn't been told I had to stay on the pill or else risk my endometriosis getting so out of control I got kidney failure. Made me retain so much water I looked like my face had been beaten up.

roobear
11-27-2010, 10:00 AM
Personally i would never go back on the pill having been on the implant. It's just so easy, pretty much no side effects, it stops your periods and as far as i know no link to weight gain. I asked my GP about the nuvaring but its not available in the uk.

rachael
11-27-2010, 10:02 AM
Hormonal bc and I do not mix. I went from 120 to 180 in six months on depo provera and then my hormones were so out of contol that I barely got periods. I gained the rest on my own, but I do think it had a Lot to do with hormonal issues. Now that I am a normal weight, I get a regular period and feel much more normal. I will never take hormonal bc again. I wish I could, though.

Paloma
11-27-2010, 11:26 AM
I recommend the nuvaring as well. I tried bc pills once when I didn't have insurance (there is no generic ring so it can be expensive) and I hated having to remember take a pill everyday. The ring is low hormone and super easy. It has not affected my weight loss at all. The only difference I've noticed is that my boobs aren't really getting any smaller. I've lost 24 lbs and am still wearing my same favorite bra. the band is almost too big, but the cups still fit perfectly.

Rana
11-27-2010, 02:30 PM
I'm not on the Pill, after having been on it forever. I gained weight on it, had crazy cravings and PMS on it, stayed with it because of my PCOS. It also affected my insulin resistance and then finally my gallbladder and it's what drove me to stop.

Every time I've gotten off BCPs, I always lose weight easier because I don't have to deal with the cravings and PMS.

I'm not going back on it unless it's a life/death situation for me.

fatmad
11-27-2010, 08:48 PM
people react differently to the pill, and it may depend on the type you take. The nuvaring works in a localized way and so seldom causes weight gain. Talk to your midwife or doctor who is prescribing, and let her/him know your concerns. They are there to take good care of you, and will not want to sabotage your weight loss efforts, thats part of a healthy you. I am sure you will be able to find a brand or method that will work for you!

yossarianlives
11-28-2010, 07:02 AM
Thanks for all your input, girls! I'm feeling a bit more relaxed about it all now. :) We'll see what happens

kaplods
11-28-2010, 08:51 AM
Pills aren't for me.. I eat less and exercise more.

How does that prevent conception? Sorry, couldn't resist. I don't think anyone is suggesting that you take birth control primarily to lose weight, we're just discussing experience with weight loss while on birth control (has it made weight loss easier or harder).

Even though I found that birth control did reduce premenstrual hunger (as an unintended, but happy side effect), I didn't mean to suggest that I'm on birth control to lose weight. The primary reason is to treat my PMDD. When I'm not on birth control, I have 9 days of heavy bleeding, a 25 day cycle, and 3 days of intensely severe "wish-for-death" worse-than-flu-or-food-poisoning menstrual cramps.

And the secondary reason (which is important enough to be a primary reason) is that I'm on medications that would cause severe birth defects to an unborn child (I don't want mutant babies if I can help it).

Shmead
11-28-2010, 10:03 AM
The pill makes me gain weight. It also completely destroys my libido. Depo, in particular, was a disaster. But everyone is different, and it's worth experimenting.

If I were headed overseas, I'd definitely look into an IUD: no worries about refills or even just forgetting since you life is likely to lack routine.

smisen
11-28-2010, 10:56 AM
I was on the pill for about 10 years before it completely destroyed my sex drive - I went off it about 8 months ago, and just got the Paraguard IUD put in about 2 months ago.

So far I love it, but I'm definitely finding it harder to lose weight since it's been in. After doing some research, I guess it's something that a lot of women experience, but that doctors aren't too familiar with. Some theories are that a) it's tricking your body into thinking it's pregnant, so it holds on to excess weight, or b) because it's a constant stressor on the body, it leads to stress hormone production, which again leads to the body retaining fat reserves.

But even with that, I love it. Maybe it's tacky to say, but I'd rather be this weight and love sex than down 30 pounds and unhappy! :o

smisen
11-28-2010, 12:12 PM
Yeah, I wouldn't say it's caused me to gain weight yet, but it does seem to be making it harder for me to lose weight. Like, I'm doing the same things I was last year when I lost the first 20-25 pounds, but the scale isn't budging.

Oh well - I'm going to give my body a bit longer to adjust before I make any decisions about keeping it or not. DH and I have tried just about every other form of birth control, and this looks like the best option so far. Trying to outsmart Mother Nature is sooooo frustrating! :)

kathrynk
11-28-2010, 07:14 PM
I started losing weight in January, then got really serious about it once summer started... at the end of summer, my doctor put me on the NuvaRing. I've been on it for four or five months now and...

The rate of my weight loss hasn't changed at all. It hasn't been harder, or easier. :)

I use NuvaRing as well, and have found the same to be true! It is by far my favorite birth control, and I've pretty much tried them all!